Marian Update: CAL-101

I took my mother-in-law for her regular appointment with Dr. Flinn today. She has been feeling great, but she's had a few bouts of unexplained dizziness lately. So we were planning to mention that. Before we saw him, she had her vitals taken and her blood drawn. Her oxygen saturation was only 93, which is not what it should be. And I wondered if the dizziness could be related to that. We asked and he decided to retake it. When he did, it was even a little lower (bouncing between 89 and 92). Ideal oxygen saturation is 100%, but 97 or 98 is okay. Dr. Flinn was a little concerned about her sat level, so he checked her BP lying down, sitting up and standing. It was consistent all three times. Amazingly consistent. He felt good about that. And when he listened to her lungs, he said they sounded clear. But she has been coughing just a little bit (nothing chronic like before her pneumonia). So he sent her for a chest x-ray just to make sure. We'll get the results tomorrow. Dr. Flinn said that CAL-101 seems to be causing lung inflammation in some patients. So if there is any inflammation at all, he wants to know about it right away.

I didn't look at my spreadsheet this morning to remind myself of exactly what Marian's numbers were last visit. When we were handed a copy of her bloodwork today, I thought it looked pretty good. The only thing that jumped out at me was that her neutrophils were lower (but I couldn't remember what all of her exact numbers had been last time). I asked Dr. Flinn about the neutrophils and he pointed out that not only had her neutrophils dropped but her lymphocytes had gone up slightly. The changes are not huge, but obviously we are hoping for the reverse (lymphocytes coming down and neutrophils going up). She has been taking 100 mg. twice daily since her pneumonia instead of the previous 150 mg., so maybe this is an indication that she needs the higher dose (which she was responding to beautifully before the pneumonia). On the other hand, if she's having the possible lung inflammation side effect, then that would be a reason to lower the dose. These two issues could wind up being in conflict.

Here are her numbers from her last visit and today's visit:

MARCH                                                                MAY
WBC / ALC / Neut / RBC / HGB / HCT / PLT     WBC / ALC / Neut / RBC / HGB / HCT / PLT
 8.5       6.0      2.0    4.96    12.7    39.3    226      10.2     8.8      0.9     4.22    11.2   36.2    181

As you can see, it's not that the changes are dramatic. It's more that the changes are in the wrong direction. The red counts and neutrophils dropped. The white count and absolute lymphocytes went up. What we want is the opposite in both categories. When I had asked if she might be able to take a lower dose to lessen the chance of the lung side effect, he pointed out the changes in her blood and said that the dilemma is whether she needs a lower dose or a higher dose. But the x-ray was the first order of business.

My guess is that he will keep her on this dose for another couple of months and see if the counts change for the better (as long as her lungs are clear) before recommending a change. But he didn't say that. He just said he would call us tomorrow with the results of the chest x-ray and we'll go from there.

If her lungs are clear, he said that she could go home. But he wants her primary care physician to do a CBC in two weeks and fax him the results.

If he sees inflammation in her lungs, we will go back to see him tomorrow.

We are obviously hoping for clear lungs. I will post an update as soon as I know.

Comments

Anonymous said…
Is this a dr flinn in Nashville?
Shari said…
Yes.

Dr. Ian Flinn
Sarah Cannon Research Institute
Tennessee Oncology
Centennial Hospital
Nashville, TN
615.986.7600
gridded said…
I ran across your blog after googling "cal-101 lungs." My father has CLL and started the trial in late April with MD Anderson. After his 8 weeks of Rituxan, he started getting chest congestion. It got worse over the next month, and his doctors thought it was the Rituxan until I found your blog and my father forwarded the link. There had been no reports of lung problems with patients at MD Anderson - but they contacted Dr. Flinn to find that there were 2 patients with complications there. They stopped the CAL-101 immediately and he is now on steroids to clear the inflammation. Many thanks for your posting. It made a world of difference for him to have stopped the pills, and not have his lungs worsen. Happy to report that after an initial slow response to both the trial and steroids - he has now had a very positive improvement on both fronts. Again, many thanks!
Shari said…
That's wonderful to hear! So glad your father is improving. And thank you for letting me know that the information I've shared was helpful. It is so rewarding to know this! And I am grateful for your correspondence.

Popular Posts